When people ask me how I’m doing, if I know them well, I answer, “Up and down, but much more up than down these days.” If I don’t have a close relationship with the questioner, I say “I’m doing great, love working part-time.” Both are essentially true. And yet last Friday, I wrapped a leather belt around my neck and figured out a way to attach it to the door so it could hold my body weight. I tested it and felt the belt tighten around my neck. Then I reached for the door handle, causing the belt to release.
I’m realizing I should take this as a sign that I’m not really doing great.
First, you should know that I’m not going to kill myself. I realized as I released the door on Friday that I couldn’t do it. Maybe I’m too afraid. Maybe I haven’t quite relinquished hope of improvement. Maybe I can’t ignore the pain I’d be causing my husband and sons. It’s probably all of those.
So, knowing I’m not truly in danger, at first I shrugged off the belt experiment. “I never really meant it, anyway,” I told myself. “No big deal, no harm done. I’m basically fine.”
But as I think about it, when I’m fine, I don’t do things like putting a belt around my neck. Even if I say, “oh, I was just being melodramatic…” or “I didn’t really mean it,” or “I’d never do it for real,” there is still the question: why did I do it at all?
It’s only yesterday that I started to take this a little more seriously. I put it together with my other complaints: the re-emergence of tingly sensations in my body, the muscle contractions, the difficulty sleeping, the poor concentration. Then there’s the recurrent thoughts, “I’m so bad, I’m so disgusting, I don’t deserve to live.” All of those issues had disappeared, for a time, but they came back this week. Along with the urge, at some level, to destroy myself.
In recent months, I have generally come to interpret these pains as symptoms of medication withdrawal, especially withdrawal from venlafaxine (Effexor). The thing is, I haven’t changed my venlafaxine levels for the past couple of weeks. The last time I made any medication change was a good three weeks ago, so it surprises me that I’m experiencing so many side effects.
Yesterday I couldn’t really accomplish anything, but I did do a little reading online that made me wonder if some of this can be the result of the combination of meds. I started taking nortriptyline (a tricyclic antidepressant I’ve tolerated well in the past) around a month ago. The goal was to give me something to keep my mood stable while I continue to reduce the venlafaxine (I’m down to 75 mg, from 300 mg in January).
It turns out that it can take up to 21 days to get the full effect of nortriptyline. These effects showed up 23-24 days after I started taking it. While I managed well on it by itself, maybe at full effect, in combination with the venlafaxine (and bupropion, let’s not forget that), it’s too much for my system. Or maybe my kidneys and liver just got sick of processing so many chemicals after so many years. Who knows?!?
There’s so much I don’t know. I don’t know if I should wait this out. I don’t know why I can tell E I’m struggling, but not about the belt. I don’t know whether I’m making too much over nothing. I don’t know what is happening to my body, my mind.
Take a breath.
What I do know is that I’m sleep deprived and not thinking clearly enough to work. I know that my psychiatric nurse practitioner (Tabitha) is smart and knowledgeable but really doesn’t know what to do to help me. I know that I am losing patience with this long process and with my inability to count on a stable mood and energy level.
When I see Tabitha later today, I’m going to float the idea of just coming off everything. I can imagine it will mean a rough few days, maybe a week, (longer? I don’t know). But this gradual withdrawal is no walk in the park either. And belts should just be used to hold my jeans up, right?